Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 18, NWS El Paso, TX

May 14, 20178 counties in New Mexico

NWS El Paso, TX issued this red flag warning at May 14, 2017, 2:45 PM MDT for 8 counties in New Mexico. It took effect at May 15, 2017, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2017, 2:45 PM MDT (20:45 UTC)
In effect from
May 15, 2017, 1:00 PM MDT
Expired
May 15, 2017, 7:00 PM MDT
In force
6 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 115 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3535 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WWUS84 KEPZ 142045
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
245 PM MDT Sun May 14 2017

...CRITICAL FIRE WEATHER CONDITIONS SOUTHERN NEW MEXICO MOST OF
THIS WEEK...

.A series of moderate to strong upper level troughs of low
pressure will move through the Central and Southern Rockies
affecting New Mexico most of this week. The result will be
periods of strong gusty dry surface winds bringing critical fire
weather conditions with winds of 20 to 30 mph and humidities less
than 15%.

NMZ110>112-151400-
/O.UPG.KEPZ.FW.A.0015.170515T1800Z-170516T0100Z/
/O.NEW.KEPZ.FW.W.0018.170515T1900Z-170516T0100Z/
/O.NEW.KEPZ.FW.A.0016.170516T1800Z-170517T0200Z/
/O.CON.KEPZ.FW.W.0017.000000T0000Z-170515T0000Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
245 PM MDT Sun May 14 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WINDS OVER 20 MPH AND HUMIDITY AROUND 10% FOR FIRE WEATHER 
ZONES 110, 111, AND 112... 

...RED FLAG WARNING IN EFFECT FROM 1 PM
TO 7 PM MDT MONDAY FOR WINDS OVER 20 MPH AND HUMIDITY AROUND 10%
FOR FIRE WEATHER ZONES 110, 111, AND 112... 

...FIRE WEATHER WATCH
IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR WINDS
25 TO 35 MPH AND HUMIDITY AROUND 10% FOR FIRE WEATHER ZONES 110, 
111, AND 112...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from 1 PM to 7 PM
MDT Monday. A Fire Weather Watch has also been issued FOR 
TUESDAY AFTERNOON AND EARLY EVENING.


* AFFECTED AREA...Fire weather zone 110.Fire weather zone 
  111.Fire weather zone 112. 

* WIND...WEST SOUTHWEST OVER 20 MPH 

* HUMIDITY...AROUND 10 %

* NOTE PERIODS OF CRITICAL FIRE WEATHER CONDITIONS LIKELY EACH 
  DAY THROUGH THURSDAY THIS WEEK.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NMZ113-151400-
/O.UPG.KEPZ.FW.A.0015.170515T1800Z-170516T0100Z/
/O.NEW.KEPZ.FW.W.0018.170515T1900Z-170516T0100Z/
/O.NEW.KEPZ.FW.A.0016.170516T1800Z-170517T0200Z/
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
245 PM MDT Sun May 14 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM MDT MONDAY FOR
WINDS OVER 20 MPH AND HUMIDITY AROUND 10% FOR FIRE WEATHER ZONE 
113... 

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON 
THROUGH TUESDAY EVENING FOR WINDS 25 TO 35 MPH AND HUMIDITY 
AROUND 10% FOR FIRE WEATHER ZONE 113...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from 1 PM to 7 PM
MDT Monday. a Fire Weather Watch has also been issued. This Fire
Weather Watch is in effect from Tuesday afternoon through Tuesday
evening. The Fire Weather Watch is no longer in effect. 


* AFFECTED AREA...Fire weather zone 113.

* WIND...WEST SOUTHWEST 20 TO 25 MPH MONDAY AND 25 TO 35 MPH WITH
  GUSTS TO 50+ MPH TUESDAY

* HUMIDITY...AROUND 10 % BOTH DAYS

* NOTE PERIODS OF CRITICAL FIRE WEATHER CONDITIONS LIKELY EACH 
  DAY THROUGH THURSDAY THIS WEEK.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

TXZ055-056-151400-
/O.NEW.KEPZ.FW.A.0016.170516T1800Z-170517T0200Z/
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
245 PM MDT Sun May 14 2017

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR WINDS 25 TO 35 MPH GUSTING TO 50 MPH AND
HUMIDITY AROUND 10% FOR FIRE WEATHER ZONES 055 AND 056...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Fire Weather Watch, which is in effect from Tuesday
afternoon through Tuesday evening. 

* AFFECTED AREA...Fire weather zone 055 AND Fire weather zone 
  056.

* WIND...WEST SOUTHWEST 25 TO 35 MPH WITH GUSTS OF 50 MPH OR MORE

* HUMIDITY...AROUND 10%

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

20
1 follow-up statement
191 
WWUS84 KEPZ 151324
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
724 AM MDT Mon May 15 2017

...CRITICAL FIRE WEATHER CONDITIONS SOUTHERN NEW MEXICO MOST OF
THIS WEEK...

.A series of moderate to strong upper level troughs of low
pressure will move through the Central and Southern Rockies
affecting New Mexico most of this week. The result will be
periods of strong gusty dry surface winds bringing critical fire
weather conditions with winds of 20 to 30 mph and humidities less
than 15%.

NMZ110>113-160200-
/O.UPG.KEPZ.FW.A.0016.170516T1800Z-170517T0200Z/
/O.NEW.KEPZ.FW.W.0019.170516T1800Z-170517T0200Z/
/O.CON.KEPZ.FW.W.0018.170515T1900Z-170516T0100Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 113 
 CAPITAN AND SACRAMENTO MOUNTAINS/LINCOLN NF/LNZ-
724 AM MDT Mon May 15 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM MDT THIS EVENING FOR OVER 20 MPH AND HUMIDITIES AROUND 10% 
FOR FIRE WEATHER ZONES 110, 111, 112, AND 113... 

...RED FLAG WARNING 
IN EFFECT FROM NOON TO 8 PM MDT TUESDAY FOR WINDS OF 25 TO 35 MPH
AND HUMIDITIES AROUND 10% FOR FIRE WEATHER ZONES 110, 111, 112, 
AND 113...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from noon to 8 PM
MDT Tuesday. 


The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from 1 PM to 7 PM
MDT Monday. A Fire Weather Watch has also been issued FOR TUESDAY
AFTERNOON AND EARLY EVENING.

* AFFECTED AREA...Fire weather zone 110.Fire weather zone 
  111.Fire weather zone 112. 

* WIND...WEST SOUTHWEST 20-25 MPH MONDAY AND TUESDAY 25 TO 35 MPH
  WITH POSSIBLE GUSTS TO 50 MPH.

* HUMIDITY...AROUND 10 % BOTH DAYS

* NOTE PERIODS OF CRITICAL FIRE WEATHER CONDITIONS LIKELY EACH 
  DAY THROUGH THURSDAY THIS WEEK.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ055-056-160200-
/O.UPG.KEPZ.FW.A.0016.170516T1800Z-170517T0200Z/
/O.NEW.KEPZ.FW.W.0019.170516T1800Z-170517T0200Z/
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
724 AM MDT Mon May 15 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY FOR
WINDS OF 25 TO 35 MPH AND HUMIDITIES AROUND 10% FOR FIRE WEATHER 
ZONES 055 AND 056...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from noon to 8 PM
MDT Tuesday. 

* AFFECTED AREA...Fire weather zone 055 AND Fire weather zone 
  056. 

* WIND...WEST SOUTHWEST 25 TO 35 MPH WITH GUSTS OF 50 MPH OR 
  MORE

* HUMIDITY...AROUND 10%

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$


20

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 14, 3:28 AM MDT, 11 hours 17 minutes earlier.

Area forecast discussion, May 14, 3:28 AM MDT, 11 hours 17 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
328 AM MDT Sun May 14 2017

.SYNOPSIS...
West to southwest winds will bring very warm dry weather to
southern New Mexico and west Texas today and again on Monday.
However a strong low pressure system with a cold front will also
move across the region causing windy conditions Monday and Tuesday
along with cooler below normal temperatures on Tuesday. Another
low pressure system will cause breezy to windy conditions
Wednesday and especially on Thursday with the weather remaining
mostly dry and temperatures slightly below normal. Seasonably warm
dry weather and lighter winds are expected next Friday and
Saturday.

&&

.DISCUSSION...
High amplitude trough was located along the west coast early this
morning with embedded closed low moving into northern California.
System will exhibit only slight eastward movement today but will
also induce deep southwesterly flow across southern New Mexico and
west Texas. Thus expect very warm dry weather across the CWA the
next two days.

The upper low will enter western Arizona Monday afternoon with
rather deep surface low developing over eastern Colorado. Low and
mid level gradients will strengthen over area tomorrow with warm
dry nature of air mass causing dry lapse rates from the surface
to near 500 mb Monday afternoon. This will support marginally
windy conditions most of the CWA tomorrow. Winds will increase
further on Tuesday as primary trough axis and associated Pacific
cold front sweep west to east across the southern Rockies while
another surface low develops over Colorado and attendant lee
trough extends into eastern New Mexico. Mixing heights will again
be near 500 mb where winds will be around 60 kt. Thus expect wind
speeds will exceed at least advisory criteria Tuesday and possibly
attain warning levels over a few locations. Cool air advection
behind the front will also lower high temperatures to around 10
degrees below normal Tuesday afternoon.

Winds lighten somewhat to the breezy category Wednesday but
increase again Thursday as another unseasonably deep upper low
moves into Utah with trailing trough rotating across Arizona into
New Mexico. In addition rather strong cyclogenesis will ensue over
Texas panhandle. These factors will cause windy conditions again
Thursday with wind speeds expected to be near advisory criteria
in the afternoon. Trough passage will occur early Friday morning
with gradients relaxing. Weak cool air advection behind the trough
will keep Friday temperatures around 5 degrees below normal.
Westerly winds should sustain dry conditions and cause slight
warming on Saturday.

&&

.AVIATION...Valid 14/12z-15/12z.
VFR conditions with no ceilings below 15,000 feet agl. Surface
winds around 10 to 20 kt most locations.

&&

.FIRE WEATHER...
West to southwest winds will bring very warm dry weather to
southern New Mexico and west Texas today and again on Monday.
However a strong low pressure system with a cold front will also
move across the region causing windy conditions Monday and Tuesday
along with cooler below normal temperatures on Tuesday. Near Red
Flag conditions will exist this afternoon mainly for areas west of
the Rio Grande. Red Flag conditions expected most locations
Monday and Tuesday. Another low pressure system will cause breezy
to windy and near Red Flag conditions Wednesday with windy
conditions and Red Flag criteria occurring most areas Thursday.
Seasonably warm dry weather and lighter winds are expected next
Friday and Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 93  63  89  62 /   0   0   0   0
Sierra Blanca           92  62  90  60 /   0   0   0   0
Las Cruces              90  56  85  54 /   0   0   0   0
Alamogordo              90  58  86  56 /   0   0   0   0
Cloudcroft              69  45  64  41 /   0   0   0   0
Truth or Consequences   89  56  84  54 /   0   0   0   0
Silver City             81  50  76  46 /   0   0   0   0
Deming                  88  53  85  52 /   0   0   0   0
Lordsburg               87  54  83  49 /   0   0   0   0
West El Paso Metro      92  62  88  61 /   0   0   0   0
Dell City               95  60  91  59 /   0   0   0   0
Fort Hancock            96  64  93  62 /   0   0   0   0
Loma Linda              88  60  84  58 /   0   0   0   0
Fabens                  94  63  91  62 /   0   0   0   0
Santa Teresa            91  60  88  59 /   0   0   0   0
White Sands HQ          90  61  86  59 /   0   0   0   0
Jornada Range           89  55  85  53 /   0   0   0   0
Hatch                   91  55  86  53 /   0   0   0   0
Columbus                90  57  86  55 /   0   0   0   0
Orogrande               92  60  87  59 /   0   0   0   0
Mayhill                 81  50  75  48 /   0   0   0   0
Mescalero               79  49  73  47 /   0   0   0   0
Timberon                77  48  73  46 /   0   0   0   0
Winston                 81  45  76  42 /   0   0   0   0
Hillsboro               86  51  81  48 /   0   0   0   0
Spaceport               90  54  85  52 /   0   0   0   0
Lake Roberts            82  41  75  39 /   0   0   0   0
Hurley                  82  48  78  46 /   0   0   0   0
Cliff                   87  48  82  45 /   0   0   0   0
Mule Creek              83  50  78  45 /   0   0   0   0
Faywood                 83  50  79  47 /   0   0   0   0
Animas                  88  55  83  50 /   0   0   0   0
Hachita                 89  53  84  49 /   0   0   0   0
Antelope Wells          88  54  83  49 /   0   0   0   0
Cloverdale              82  52  77  48 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash
Hazardous weather outlook, May 14, 3:50 AM MDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
350 AM MDT Sun May 14 2017

NMZ401>417-TXZ418>424-151315-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
350 AM MDT Sun May 14 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
No hazardous weather will occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Breezy to windy Monday afternoon with winds gusting around 40 mph.
Near critical fire weather conditions expected.

Windy on Tuesday with winds gusting around 50 to 60 mph. Blowing
dust will reduce the visibility to under a mile over a few locations
resulting in dangerous driving conditions. Critical fire weather
conditions likely.

Breezy to windy Wednesday with winds gusting around 40 mph.

Windy again Thursday with winds gusting around 50 mph.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

Rogash

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:38 AM MDTFire Weather WatchEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more7 hr
May 14, 7:38 AM MDTRed Flag WarningEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more10 hr
May 14, 2:45 PM MDTFire Weather WatchEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more17 hr

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.